Alert archive / Montana / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 63, NWS Great Falls, MT

July 28, 20124 counties in Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jul 28, 2012, 3:19 PM MDT for 4 counties in Montana. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2012, 3:19 PM MDT (21:19 UTC)
Expired
Jul 28, 2012, 4:00 PM MDT
In force
41 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon

Counties Chouteau County, MT, Hill County, MT, Liberty County, MT, Toole County, MT

The radar

The Great Falls radar (KTFX), 104 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 3:29 PM MDTHAIL 0.513 Sse Lothair, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 9.3 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2012-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2012-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2277 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

752 
WUUS55 KTFX 282119
SVRTFX
MTC015-041-051-101-282200-
/O.NEW.KTFX.SV.W.0063.120728T2119Z-120728T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
319 PM MDT SAT JUL 28 2012

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL CHOUTEAU COUNTY IN NORTH CENTRAL MONTANA...
  SOUTHWESTERN HILL COUNTY IN NORTH CENTRAL MONTANA...
  SOUTHERN LIBERTY COUNTY IN NORTH CENTRAL MONTANA...
  EXTREME SOUTHEASTERN TOOLE COUNTY IN NORTH CENTRAL MONTANA...

* UNTIL 400 PM MDT

* AT 315 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 14 MILES SOUTH OF LOTHAIR...MOVING EAST AT 35
  MPH.

* THE SEVERE THUNDERSTORM WILL GENERALLY REMAIN OVER RURAL AREAS OF
  NORTH CENTRAL CHOUTEAU...SOUTHWESTERN HILL...SOUTHERN LIBERTY AND
  EXTREME SOUTHEASTERN TOOLE COUNTIES.

HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH ARE LIKELY WITH
THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&


LAT...LON 4848 11048 4807 11052 4820 11135 4837 11131
TIME...MOT...LOC 2119Z 279DEG 28KT 4827 11114

$$

SUK
2 follow-up statements
423 
WWUS55 KTFX 282143
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
343 PM MDT SAT JUL 28 2012

MTC015-041-051-101-282200-
/O.CON.KTFX.SV.W.0063.000000T0000Z-120728T2200Z/
CHOUTEAU MT-HILL MT-LIBERTY MT-TOOLE MT-
343 PM MDT SAT JUL 28 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR EXTREME SOUTHEASTERN TOOLE...SOUTHERN LIBERTY...SOUTHWESTERN HILL
AND NORTH CENTRAL CHOUTEAU COUNTIES...

AT 338 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED OVER SOUTH CENTRAL LIBERTY COUNTY...OR 18 MILES SOUTH OF
CHESTER...MOVING EAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4848 11048 4807 11052 4820 11135 4837 11131
TIME...MOT...LOC 2142Z 279DEG 28KT 4824 11087

$$
313 
WWUS55 KTFX 282156
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
356 PM MDT SAT JUL 28 2012

MTC015-041-051-101-282206-
/O.EXP.KTFX.SV.W.0063.000000T0000Z-120728T2200Z/
CHOUTEAU MT-HILL MT-LIBERTY MT-TOOLE MT-
356 PM MDT SAT JUL 28 2012

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHEASTERN TOOLE...
SOUTHERN LIBERTY...SOUTHWESTERN HILL AND NORTH CENTRAL CHOUTEAU
COUNTIES WILL EXPIRE AT 400 PM MDT...

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.

LAT...LON 4848 11048 4807 11052 4820 11135 4837 11131
TIME...MOT...LOC 2156Z 279DEG 28KT 4822 11071

$$

SUK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:55 PM MDT, 24 minutes earlier.

Area forecast discussion, Jul 28, 2:55 PM MDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
255 PM MDT SAT JUL 28 2012

.DISCUSSION...
THIS AFTERNOON THROUGH MONDAY EVENING...HOT AND MOSTLY DRY
CONDITIONS CONTINUE ACROSS OUR REGION THIS AFTN AS BROAD HIGH
PRESSURE RIDGE REMAINS PARKED OVER THE NRN/CENTRAL ROCKIES. TWO
AREAS OF MOISTURE...A PACIFIC PLUME ALONG THE HILINE AND US/CAN
BORDER AND A MONSOONAL PLUME OVER SOUTHWEST MT...ARE COMBINING
WITH GOOD INSTABILITY TO SPARK SCATTERED THUNDERSTORMS IN THOSE
AREAS. A FEW OF THE HILINE STORMS HAVE ALREADY REACHED STRONG TO
SEVERE CRITERIA WITH LARGE HAIL REPORTED SHORTLY AFTER 2PM.
CURRENT FORECAST CALLS FOR ADDITIONAL SCATTERED THUNDERSTORMS
ACROSS MUCH OF THE FORECAST AREA THIS AFTN/EVE...WITH A CHANCE FOR
LATER STORMS TO ALSO BECOME STRONG-TO-SEVERE. SIMILAR TO PAST
SEVERAL DAYS...EXPECT THE STORM ACTIVITY TO DISSIPATE AND/OR MOVE
INTO ERN MT BY MID-TO-LATE EVENING WITH CLEARING SKIES OVERNIGHT.
FORECAST MODELS SHOWING LITTLE CHANGE IN CONDITIONS FOR SUNDAY
WITH CONTINUED HOT TEMPERATURES AND SCATTERED AFTN/EVE STORMS.
MODELS HAVE BEEN CONSISTENT IN SHOWING MAIN AREA OF STORMS BEING
FROM BUTTE/HELENA TO LEWISTOWN...WITH MARKEDLY LESS STORM COVERAGE
FROM GREAT FALLS NORTHWARD TO THE HILINE AS DRIER AIR MOVES
THROUGH THE NRN FLANK OF THE RIDGE. MONDAY LOOKS QUITE A BIT DRIER
ACROSS OUR REGION AS THE RIDGE AXIS IS PROJECTED TO BE RIGHT
THROUGH CENTRAL MT AND THE MONSOONAL MOISTURE PLUME IS DEFLECTED
WELL SOUTHEAST INTO WYOMING. HIGH TEMPERATURES WILL AGAIN REACH
THE LOW 90S TOMORROW AND CLIMB INTO THE MID 90S OVER THE
PLAINS/VALLEYS ON MON. WARANAUSKAS

MONDAY NIGHT THROUGH SATURDAY...AN UPPER RIDGE MAINTAINS ITS
PRESENCE OVER THE AREA TO START THE MEDIUM RANGE PERIOD BUT GETS
FLATTENED BY WEDNESDAY AS A SERIES OF UPPER DISTURBANCES MOVES
ACROSS SOUTHERN CANADA. DRY AND WARM CONDITIONS WILL RESULT TUESDAY
AND WEDNESDAY. THE FLOW ALOFT BEGINS TO TURN CYCLONIC ON THURSDAY AS
AN UPPER TROF MOVES TO THE PACIFIC NORTHWEST. ISOLATED THUNDERSTORMS
WILL BE MOSTLY CONFINED TO ALONG THE CONTINENTAL DIVIDE. FRIDAY WILL
SEE THE UPPER TROF BEGIN TO DROP SOUTH OUT OF CANADA AND DRAG A
SURFACE COLD FRONT ACROSS THE AREA. TEMPERATURES WILL COOL DOWN FROM
THE PERSISTENT 90 DEGREES OF THE PAST WEEK. ISOLATED TO SCATTERED
THUNDERSTORMS WILL ALSO ACCOMPANY THE COLD FRONTAL PASSAGE. MODELS
DIFFER ON THEIR SOLUTION FOR SATURDAY WITH THE EUROPEAN MODEL MOVING
THE UPPER TROF QUICKLY OUT OF THE AREA WHILE THE GFS KEEPS IT IN
PLACE OVER MONTANA. WILL LEAN TOWARD THE MORE PROGRESSIVE EUROPEAN
SOLUTION WHICH REBUILDS THE UPPER RIDGE IN THE WAKE OF THE TROF
PASSAGE. THIS WOULD SEEM A LOGICAL SOLUTION GIVEN THE TIME OF YEAR.
AT ANY RATE...TEMPERATURES OVER THE WEEKEND WILL OFFER A BRIEF
RESPITE FROM THE RECENT HEAT. AFTERNOON READINGS WILL REMAIN ABOVE
SEASONAL AVERAGES TO START THE WEEK BUT WILL DROP TO BELOW SEASONAL
AVERAGES BY SATURDAY.

&&

.AVIATION...
UPDATED 1720Z.
MOSTLY SUNNY SKIES WILL GIVE WAY TO SCATTERED CLOUDS AND ISOLATED TO
SCATTERED THUNDERSTORMS THIS AFTERNOON AS WEAK DISTURBANCES CONTINUE
TO MOVE TROUGH THE AREA. ONE AREA OF STORMS WILL DEVELOP ALONG THE
ROCKY MOUNTAIN FRONT AND PUSH EAST INTO THE PLAINS AFTER 20Z...
POSSIBLY AFFECTING KCTB AND KGTF. OTHER THUNDERSTORMS WILL FORM OVER
SOUTHWEST MONTANA LATE IN THE AFTERNOON AND CONTINUE INTO THE
EVENING. A FEW OF THE THUNDERSTORMS COULD BECOME SEVERE IN SOUTHWEST
AND CENTRAL MONTANA. MVFR AND IFR CONDITIONS WILL BE POSSIBLE WITH
ANY OF THE STRONGER STORMS...MAINLY DUE TO VISIBILITY IN HEAVY RAIN.
THUNDERSTORMS WILL DIMINISH EARLY IN THE EVENING FOR MOST
LOCATIONS...BUT WILL LINGER OVER THE MOUNTAIN AREAS OF CENTRAL

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  56  91  58  95 /  20  10  10  20
CTB  51  86  53  89 /  10  10  10  20
HLN  58  91  59  93 /  30  10  20  10
BZN  51  91  52  93 /  30  20  20  10
WEY  43  83  42  83 /  20  10  10  10
DLN  52  89  53  90 /  20  20  10  10
HVR  55  91  57  95 /  20   0  10  20
LWT  54  87  55  91 /  40  20  20  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...WARANAUSKAS
LONG TERM...EMANUEL
AVIATION...LANGLIEB

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 28, 4:08 AM MDT, 11 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
408 AM MDT SAT JUL 28 2012

MTZ008>015-044>055-291200-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
408 AM MDT SAT JUL 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 28, 2:18 PM MDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
218 PM MDT SAT JUL 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0201 PM     HAIL             12 E LEDGER             48.29N 111.57W
07/28/2012  E1.75 INCH       TOOLE              MT   TRAINED SPOTTER

            GOLF BALL 1.75 HAIL AT START OF THUNDERSTORM...REDUCED
            TO 0.25 INCH AS STORM MOVED AWAY. NO SIGNIFICANT WIND

&&

PN
Local storm report, Jul 28, 2:21 PM MDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
221 PM MDT SAT JUL 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             10 S DEVON              48.32N 111.49W
07/28/2012  E1.50 INCH       TOOLE              MT   TRAINED SPOTTER

            HAIL UP TO 1.5 INCHES. NO SIGNIFICANT WIND.

&&

PN
Special weather statement, Jul 28, 2:27 PM MDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
227 PM MDT SAT JUL 28 2012

MTZ009-044-046-048-049-282130-
EASTERN PONDERA MT-EASTERN TETON MT-NORTHERN ROCKY MOUNTAIN FRONT
MT-SOUTHERN ROCKY MOUNTAIN FRONT MT-TOOLE MT-
227 PM MDT SAT JUL 28 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PONDERA...NORTHERN TETON
AND SOUTHERN TOOLE COUNTIES UNTIL 330 PM MDT...

AT 224 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES WEST OF CONRAD...MOVING EAST AT 25 MPH.

HAIL UP TO THREE QUARTERS OF AN INCH IN DIAMETER IS POSSIBLE WITH
THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CONRAD AND LEDGER.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4842 11167 4812 11148 4798 11229 4816 11242
TIME...MOT...LOC 2027Z 250DEG 20KT 4814 11212

GUSTAFSON
Special weather statement, Jul 28, 3:04 PM MDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
304 PM MDT SAT JUL 28 2012

MTZ011-013-044>046-282145-
CHOUTEAU MT-EASTERN PONDERA MT-HILL MT-LIBERTY MT-TOOLE MT-
304 PM MDT SAT JUL 28 2012

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME EASTERN PONDERA...
SOUTHEASTERN TOOLE...SOUTHERN LIBERTY...SOUTHWESTERN HILL AND EXTREME
NORTHERN CHOUTEAU COUNTIES UNTIL 345 PM MDT...

AT 301 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES SOUTH OF LOTHAIR...OR 23 MILES SOUTHWEST
OF CHESTER...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHWESTERN LIBERTY COUNTY...
  RURAL SOUTHEASTERN TOOLE COUNTY...
  RURAL SOUTHERN LIBERTY COUNTY...
  RURAL CENTRAL LIBERTY COUNTY...
  RURAL SOUTHWESTERN HILL COUNTY...
  RURAL NORTHERN CHOUTEAU COUNTY...

LAT...LON 4852 11068 4828 11060 4819 11142 4836 11148
TIME...MOT...LOC 2104Z 257DEG 27KT 4830 11131

SUK
Local storm report, Jul 28, 3:09 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
309 PM MDT SAT JUL 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             10 S DEVON              48.32N 111.49W
07/28/2012  E0.50 INCH       TOOLE              MT   TRAINED SPOTTER

&&

PN

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 6:03 PM MDTSpecial Weather StatementTFXLewis and Clark42 min
Jul 27, 10:50 PM MDTSpecial Weather StatementTFXGlacier40 min
Jul 27, 11:34 PM MDTSpecial Weather StatementTFXGlacier56 min
Jul 28, 2:09 PM MDTSevere Thunderstorm WarningTFXLiberty, Pondera, Toole51 min
Jul 28, 2:27 PM MDTSpecial Weather StatementTFXPondera63 min
Jul 28, 2:31 PM MDTSevere Thunderstorm WarningTFXPondera, Teton, Toole44 min
Jul 28, 3:04 PM MDTSpecial Weather StatementTFXLiberty41 min

Nearby

Severe Thunderstorm Warnings in Montana, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.